Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Raleigh, NC

June 27, 2018Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2018, 5:34 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 5:34 PM EDT (21:34 UTC)
Expired
Jun 27, 2018, 6:15 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 152 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:46 PM EDTTSTM WND DMG5 Sse Eldorado, NCTREE DOWN ON MORTON RD NEAR NC-109 IN TROY.
Jun 27, 5:50 PM EDTTSTM WND DMG6 N Mount Gilead, NCTREE DOWN ON DEBERRY RD IN MOUNT GILEAD.
Jun 27, 5:58 PM EDTTSTM WND DMG2 Nne Mount Gilead, NCTREE DOWN AT HARRIS FUNERAL HOME, ON NC-109 IN MOUNT GILEAD.
Jun 27, 5:59 PM EDTTSTM WND DMG3 Nne Mount Gilead, NCPOWER LINES DOWN ON HOMANIT USA RD IN MOUNT GILEAD.
Jun 27, 6:15 PM EDTTSTM WND DMGMount Gilead, NCTHUNDERSTORM WINDS DOWNED SEVERAL TREES ONTO A POWER LINE ALONG YANK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS52 KRAH 272134
SVRRAH
NCC123-167-272215-
/O.NEW.KRAH.SV.W.0103.180627T2134Z-180627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
534 PM EDT WED JUN 27 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in central North Carolina...
  Eastern Stanly County in central North Carolina...

* Until 615 PM EDT

* At 533 PM EDT, a severe thunderstorm was located over Badin Lake,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Albemarle, Troy, Badin Lake, Biscoe, Norwood, Badin, Oakboro, Mount
  Gilead, Star and Candor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage 
mobile homes and other buildings. Stay away from windows as flying 
debris generated by damaging winds can be deadly.

If on or near Badin Lake, get away from the water and move indoors 
or inside a vehicle. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3551 8017 3551 7977 3525 7970 3517 7972
      3518 7985 3516 7990 3516 7998 3514 8003
      3514 8007 3519 8011 3517 8014 3517 8016
      3516 8017 3515 8016 3515 8018 3517 8020
      3516 8023 3521 8025 3519 8030 3521 8036
TIME...MOT...LOC 2133Z 290DEG 24KT 3541 8012 

HAIL...0.88IN
WIND...60MPH
 
$$

10
2 follow-up statements
881 
WWUS52 KRAH 272151
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
551 PM EDT WED JUN 27 2018

NCC123-167-272215-
/O.CON.KRAH.SV.W.0103.000000T0000Z-180627T2215Z/
Montgomery NC-Stanly NC-
551 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MONTGOMERY AND EASTERN STANLY COUNTIES...

At 550 PM EDT, a severe thunderstorm was located 9 miles southwest of
Troy, moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Norwood, Badin, Mount Gilead,
Star, Candor and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage 
mobile homes and other buildings. Stay away from windows as flying 
debris generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 3551 8017 3551 7977 3525 7970 3517 7972
      3518 7985 3516 7990 3516 7998 3514 8003
      3514 8007 3519 8011 3517 8014 3517 8016
      3516 8017
TIME...MOT...LOC 2150Z 304DEG 30KT 3529 8003 

HAIL...<.75IN
WIND...60MPH
 
$$

10
163 
WWUS52 KRAH 272201
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
601 PM EDT WED JUN 27 2018

NCC167-272210-
/O.CAN.KRAH.SV.W.0103.000000T0000Z-180627T2215Z/
Stanly NC-
601 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3531 8008 3533 8008 3534 8007 3536 8007
      3537 8005 3543 8002 3551 7977 3525 7970
      3517 7972 3518 7985 3516 7990 3516 7998
      3514 8003 3514 8007 3518 8005 3526 8010
TIME...MOT...LOC 2200Z 290DEG 24KT 3527 7995 

$$

NCC123-272215-
/O.CON.KRAH.SV.W.0103.000000T0000Z-180627T2215Z/
Montgomery NC-
601 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MONTGOMERY COUNTY...

At 600 PM EDT, a severe thunderstorm was located 7 miles southwest of
Troy, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Troy, Biscoe, Mount Gilead, Star, Candor, Norman, Uwharrie Haven,
Steeds, Pekin and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 3531 8008 3533 8008 3534 8007 3536 8007
      3537 8005 3543 8002 3551 7977 3525 7970
      3517 7972 3518 7985 3516 7990 3516 7998
      3514 8003 3514 8007 3518 8005 3526 8010
TIME...MOT...LOC 2200Z 290DEG 24KT 3527 7995 

HAIL...<.75IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:27 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 3:27 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
327 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A cold front will approach the region late tonight and move
across central NC on Thursday. High pressure near the surface
and aloft will expand over central NC on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 325 PM Wednesday...

Latest surface analysis shows a retreating warm front undergoing
frontolysis that extends across eastern NC northward into
northwestern VA. A light southwesterly flow has developed across
much of central NC. Latest visible satellite imagery shows the
widespread low stratus this morning has responded to the warming
boundary layer and the cloud field is more convective. An
approaching short wave trough is noted in the satellite imagery
and in the upper air analysis from WV southwest to northern GA.
Showers and thunderstorms have developed in vicinity of this
feature during the past few hours.

The cool stable air mass across central NC has given way to a weakly
to moderately unstable air mass with MLCAPE values as high as
1200 J/Kg across the Yadkin Valley, southern Piedmont and
Sandhills with a pocket of more stable air centered in the
Piedmont. Showers and storms across the Mountains and Foothills
early this afternoon will push east and slightly southeast
during the afternoon. The evolution of the convection is
somewhat problematic as it moves into the varied instability
regime across central NC, but in general, deeper convection will
be favored in the region of higher instability, mainly to the
southwest of Greensboro, Raleigh, and Goldsboro. The mid level
flow is stronger this afternoon than in recent days with 0-6 km
shear approaching 25 kts which will support some storm
organization with multicells and line segments favoring a wind
damage threat. The convection will shift east and southeast with
time, reaching the Coastal Plain by mid evening. With
subsidence behind the mid level trough, dry weather is expected
overnight. Lows will range between 70 and 75 degrees.

An eastward advancing cold front will move across central NC on
Thursday, reaching the Coastal Plain by evening. Scattered
convection is likely to develop again on Thursday, mainly east
of Interstate 95. Coverage and intensity should be less than
previous days. It will be warmer and more humid with highs in
the lower 90s and heat index values in the mid 90s to around
100. -Blaes

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...

Short term: Thursday night through Sunday night

A surface front is expected to move offshore Thursday night and
behind it, continental high pressure will build into the mid-
Atlantic and the Carolinas. This should help to dry things out on
Saturday for much of the forecast area but the tail end of the front
or shear axis could keep some lingering convection in play for the
southeastern counties of the CWA on Friday afternoon, but otherwise
the main story for Friday will be the heat as ridging aloft comes
into play and high temperatures climb back into the mid 90s across
the area. Heat indices will approach 100 degrees in much of the CWA
and the 105-108 degree range in counties generally east of US 1 and
south of US 64. Lows Friday night in the low to mid 70s.

Much of the same on Saturday as the ridge settles more overhead and
becomes cutoff as a boundary across the deep south will begin to
produce some convection south of the area. Some of that could creep
northward into the southern counties Saturday afternoon but only a
slight chance at this point. Mid to upper 90s again with heat
indices above 100 degrees and approaching heat advisory criteria
across the south and east during the afternoon hours. Lows in the
low 70s once again.

Rinse and repeat on Sunday as far as the ridge and surface high are
concerned, along with the convection across the south, however one
factor coming into play will be a low pressure system moving across
southern Canada that will drop a cold front into the great lakes and
eventually the Mississippi Valley. This will help to force more
convection to our west as well as to draw further moisture up from
the south. This will introduce a slight chance of precipitation in
our southwest Piedmont by Sunday afternoon and evening. Highs will
still be in the mid to upper 90s with similar heat index readings of
100-105 degrees. Lows sunday night again in the low to middle 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

The extended period will be characterized by above normal
temperatures and a chance of precipitation almost every day. The
latest runs of the operational GFS and CMC both show above normal
heights continuing with a slow break down of the mid level ridge.
This signal is also well seen in the GEFS and GEPS with above normal
heights forecast through the period.

On Monday the upper level ridge that was anchored over New England
will slowly break down as a retrograding low approaches from the
west. Dry air in the mid levels still looks to be around Monday
though so have limited PoPs initially due to dry air entrainment.
Monday night into Tuesday the ridge will start to center across the
Midwest with the tail of an upper level shortwave clipping the
region. As of current, upper level support looks weak here, but
PWATs are sufficient and forecast to be around 1.50" (or the 75th
percentile for this time of year). Even with the above though, dry
air looks to wrap around on the western periphery of the approaching
low so have kept PoPs limited here.

During the day Tuesday forecast soundings saturate enough to support
more robust convective coverage along with slightly lower high
temperatures (even though high temperatures will remain in the low
to mid 90s). The chance of precipitation will continue into
Wednesday with forecast soundings again destabilizing in the
afternoon. ML CAPE values forecast on GFS soundings are around 1000
J/ kg with very little in the way of shear.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM Wednesday...

Conditions have become primarily VFR across central NC as
widespread low stratus clouds this morning have become more
convective across the area. Scattered showers and
thunderstorms developing across the NC Mountains and Foothills
will move east into the western Piedmont during the mid
afternoon, likely affecting the KINT and KGSO terminals. The
convection should move east reaching the KRDU and KFAY
terminals during the late afternoon before approaching the KRWI
terminal toward 00Z. In proximity of the heavier showers and
storms, expect reduced VSBYs and CIGs along with wind gusts of
25-35kts. Mainly VFR conditions with light southwest winds are
expected overnight, although a few locations could experience
some patches of MVFR/IFR fog or stratus. VFR conditions are
expected on Thursday with a westerly flow.

A ridge of high pressure aloft on Thursday will build east and over
the region for Friday into early next week. A period of hot and
humid weather with mainly VFR conditions is expected. Widely
scattered afternoon and evening thunderstorms are possible along
with some areas of late night fog and stratus. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...Ellis
LONG TERM...BH
AVIATION...BLAES
Hazardous weather outlook, Jun 27, 3:45 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
345 PM EDT Wed Jun 27 2018

NCZ021-022-038>040-073>077-083>086-088-089-281945-
Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-
Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
345 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms are possible late this
afternoon through mid evening across the western Piedmont and
Sandhills area. The primary severe weather hazard will be locally
strong to damaging downburst winds. The threat for strong to severe
storms appears greatest between 5 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-041>043-078-281945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
345 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated strong thunderstorm is be possible this evening. The
main severe weather hazard will be locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 4:21 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018

NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018

...Thunderstorms will develop and move into portions of Davidson,
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...

At 417 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Salisbury and Davidson. These storms were
moving east at 35 mph. The strongest storms are capable of producing
wind gusts up to 40 mph and some hail.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
      3600 8032 3600 8022 3603 8021 3603 8014
      3601 8004 3592 8004 3591 7979 3537 7976
      3535 8039 3550 8030 3551 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054

BLAES
Special weather statement, Jun 27, 5:01 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
501 PM EDT WED JUN 27 2018

NCZ073-074-272200-
Stanly NC-Montgomery NC-
501 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY AND STANLY
COUNTIES UNTIL 600 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 8 miles southeast of Downtown Concord, moving east at 25
mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield, Mount Gilead and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8034 3544 7993 3526 7992 3516 7998
      3514 8002 3515 8008 3518 8011 3519 8011
      3519 8013 3517 8013 3517 8016 3516 8017
      3517 8020 3517 8023 3521 8025 3518 8032
      3519 8050
TIME...MOT...LOC 2100Z 272DEG 21KT 3529 8053

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:21 PM EDTSpecial Weather StatementRAHDavidson, Randolph84 min
Jun 27, 5:01 PM EDTSpecial Weather StatementRAHStanly59 min
Jun 27, 6:15 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly12 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.